Indiana, 2012Damaging Wind in Indiana, July 24, 2012
July 24, 2012 · NWS PAH · 1 event in 1 county or zone
Isolated severe storms occurred south of a stalled outflow boundary that extended from the Louisville area to central Illinois. The storms developed in a very hot and unstable atmosphere during the heat of the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms occurred south of a stalled outflow boundary that extended from the Louisville area to central Illinois. The storms developed in a very hot and unstable atmosphere during the heat of the afternoon. Low relative humidity in the lower levels of the atmosphere was favorable for intense downdrafts in collapsing storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 24, 1:55 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 24, 1:55 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT TUE JUL 24 2012
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 255 PM CDT TUE JUL 24 2012
RADAR REVEALS SEVERAL BOUNDARIES ACROSS THE CWFA (MORE TYPICAL
DURING INTENSE HEAT). A NEWLY DEVELOPED SHOWER WAS OVER HARDIN
COUNTY ALONG ONE OF THE ZONES OF CONVERGENCE SEEN ON RADAR/SATELLITE
AND OBSERVATIONAL DATA. MAY HAVE TO EXTEND SOME SLIGHT CHANCE POPS
FARTHER WEST THAN ORIGINALLY FORECAST JUST IN CASE THERE IS
DEVELOPMENT THERE. OTHERWISE BEST CHANCE OVERALL IS STILL ANTICIPATED
OVER THE KEVV TRI-STATE LATE TODAY AND TONIGHT...CLOSER TO THE EDGE
OF NW FLOW ALOFT. THE FAR NE CORNER OF THE FA IS STILL IN A SLIGHT
RISK AREA FOR SEVERE STORMS. THIS CHANCE SHOULD PUSH EAST OF THE
AREA LATE TONIGHT...MAKING FOR A DRY AND HOT WEDNESDAY.
MODELS STILL AGREE BY THURSDAY AFTERNOON INTO THURSDAY NIGHT...TSRA
CHANCES WILL BE ON THE INCREASE. STILL PREFER AN APPROACH THAT IS
A BIT CONSERVATIVE GIVEN THE DROUGHT PATTERN AND CONDITIONS. BUT IT
SEEMS HIGH CHANCE STILL WARRANTED...WITH WHAT SHOULD BE ONE OF OUR
BETTER CHANCES OF CONVECTIVE COVERAGE IN A WHILE. THE ACTIVITY
SHOULD PUSH EAST OF THE AREA FRIDAY AS THE H5 TROF PASSES ON TO THE
EAST.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 255 PM CDT TUE JUL 24 2012
LATEST GFS/CANADIAN AND THE 00Z ECMWF ALL KEEP THE REGION DRY
FRIDAY NIGHT AND THROUGH THE WEEKEND WITH AN UPPER LEVEL RIDGE
OVER THE CENTRAL U.S. THWE LATEST ECMWF RUN SHOWS INCREASED
RIDGING OVER THE WESTERN STATES...THUS PUTTING OUR AREA INTO
NORTHWEST FLOW BY SUNDAY AND BRINGING SOME PRECIP CHANCES INTO THE
AREA. FOR NOW WE WILL STICK WITH A DRY FORECAST THROUGH SUNDAY
NIGHT. TEMPERATURES WILL NOT BE QUITE AS HOT THROUGH THE
WEEKEND...THOUGH STILL A LITTLE ABOVE NORMAL.
BY SUNDAY NIGHT INTO MONDAY...ECMWF REMAINS THE MORE AGGRESSIVE
MODEL SPREADING QPF INTO THE REGION...BUT THE MODELS OVERALL GET A
LITTLE MORE IN SYNC SHOWING INCREASING PRECIP CHANCES AS THE RIDGE
CONTINUES TO RETROGRADE WESTWARD. STAYED WITH SLIGHT TO LOW
CHANCE POPS FROM WEST TO EAST ON MONDAY...WITH GRADUALLY
INCREASING CHANCES INTO TUESDAY. DESPITE THE ADDITIONAL CLOUD
COVER/PRECIP CHANCES...A RETURN OF SOUTHERLY FLOW WILL LEAD TO A
GRADUAL WARM UP THROUGH TUESDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 255 PM CDT TUE JUL 24 2012
WILL LINGER CU THROUGH THE EARLY EVENING ALL AREAS...THEN FOCUS IT
AT KEVV AND KOWB TONIGHT. WINDS WITH THE 100 DEGREE HEAT STARTING TO
VARY A BIT MORE. GENERALLY WEST/SOUTHWEST WITH GUSTS IN THE TEENS
THROUGH LATE DAY...THEN 4-7 KTS TONIGHT. NO VCTS JUST YET...BUT
THUNDER ELEMENT WILL NEED TO BE MONITORED FOR KEVV AND KOWB FOR THE
NEXT SEVERAL HOURS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ILZ075>078-
080>094.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MOZ076-086-
087-100-107>112-114.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR INZ081-082-
085>088.
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KYZ001>022.
&&
SHORT TERM...CN
LONG TERM....RST
AVIATION...CNHazardous weather outlook, Jul 24, 3:52 AM CST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
452 AM CDT TUE JUL 24 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
452 AM CDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT DUE TO THE EXTENDED
DURATION OF THIS POTENTIALLY DANGEROUS HEAT. AFTERNOON HEAT
INDICES WILL PEAK BETWEEN 105 AND 109 DEGREES. CHECK THE LATEST
EXCESSIVE HEAT WARNING PRODUCT FOR MORE DETAILS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST INDIANA AND
NEIGHBORING COUNTIES THIS AFTERNOON AND EVENING. IF ANY STORMS
OCCUR...THERE IS THE POTENTIAL FOR ISOLATED WIND DAMAGE OR LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE EXCESSIVE HEAT WARNING CONTINUES THROUGH THURSDAY. AFTERNOON
HEAT INDICES WILL PEAK FROM 105 TO 109 WEDNESDAY...AND NEAR 105
THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY NIGHT OVER SOUTHWEST INDIANA AND PORTIONS OF SOUTHERN
ILLINOIS. ISOLATED SEVERE STORMS ARE POSSIBLE ELSEWHERE ACROSS THE
OUTLOOK AREA. DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARD...AND
ISOLATED LARGE HAIL IS POSSIBLE.
THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND AGAIN SUNDAY NIGHT
INTO MONDAY. ISOLATED SEVERE STORMS CANNOT BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO CHECK FUTURE OUTLOOKS CONCERNING STORMS ON THURSDAY.
MY
In the hours before
Special weather statement, Jul 24, 3:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT TUE JUL 24 2012
INZ088-242145-
SPENCER IN-
403 PM CDT TUE JUL 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPENCER COUNTY IN
SOUTHWEST INDIANA UNTIL 445 PM CDT...
AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF SANTA CLAUS...OR 20 MILES
NORTHEAST OF ROCKPORT...MOVING SOUTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN SPENCER COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
SMITH
Thunderstorm Wind, Spencer
- When
- July 24, 3:45 PM CST
- Where
- Spencer County, 1.24 mi SE of New Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.039, -86.802
A few tree limbs and one tree came down across State Route 545.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391477.